Hi, I have been on methadone for the past 2 yrs, and oxy for a year before that. I was taking 40mgs/day up to 60mgs/day. Every pill I popped I had a drink with it, 12pack a day. I was forced to go cold turkey to get off the dones after I lost my job because of a drug test. I am currently on day number 54 of no methadone and I still feel like I did on day 3. Is drinking alcohol everyday going to prolong the withdrawals symptoms because it is the only thing right now that makes me feel a little better?
This question has also been asked and answered here:
Methadone Withdrawal - Want to get off Methadone but wondering the best way?
15 Aug 2010
I am not sure if the alcohol is going to prolong your misery, but, it probably isn't the best thing you can do. When one is in opiate withdrawal, the neurotransmitters and receptor sites become damaged the withdrawal symptoms are the bodies way of screaming to the brain to please release some of its own opiate and it can't for a while because of the damage. If you can start walking or other light exercise, it will help reboot the brain's damaged parts and release endorphins which will help end the misery sooner. Methadone withdrawal does take from 6 weeks to a few months. Google the Thomas recipe opiate withdrawal for a list of over the counter meds and supplements that can help and read Thomas's journal. And start walking as soon as you can. It will help speed you back to normal. You should be starting to get a bit better since it has been almost 8 weeks for you. Good Luck.
14 Mar 2012
It varries up to 6 months for some people. In my case i was on dones for 5 yrs at about 150 mgs daily and i quit cold turkey and it took me about 5 months for me tommorow quit withdrawling and start feeling normal again. No the beer wont prolong it the only it will do is help you feel better during withdrawling. Be sure tommorow drink plenty of water and vitamins. Good luck
17 Jul 2013
Been a while since being on this site. Anyways, methadone is an amazing medication for many types of chronic pain conditions. With that said, it is the hardest med in my experience to get off of.
Tapering off of 6 mg of klonopin per day was a walk in the park in comparison. Sure, if stopped cold turkey the klonopin could kill, however, with a slow taper and listening to the body made it very easy, for me at least. Methadone on the other hand is brutal. Oddly, I found that tapering down from 40 mg to 10 mg was pretty easy. The thing that isn't was the 10 to 0. And... once at 0, the months of minor withdrawals is plain out obnoxious. It takes months for the sweaty shivers to go away as well as the fatigue.
Apparently due to the fact that the methadone clogs all of the opioid receptors, the body responds to very low doses in the same way as it does a high dose. Tapering from a high amount to a low amount is easy enough, but, to stop is a different matter. The body responds to the drug in an all or nothing sort of way. As a result, the most challenging part of this detox is the process of going from very little to nothing. Meds in general are not like this.
After stopping, due to the all or nothing effect, it is very much like going cold turkey at a higher does. I know that going cold turkey at a higher does is not a good idea to say the least, but tapering the dose from a lot to a little only softens the eventual blow. Not fun at all.
Alcohol hits on the gaba receptors like do other tranquilizers, and does help with the restless legs. Alcohol however unlike the benzos rots the liver. I'm not judging, just saying.
I know that this question was posted a while back, however just wanted to share an aspect to consider before going on the drug. There are meds that can help, but they only help a bit. I don't regret going on the methadone as it really did help the pain quite a bit, however, I can say that as of now opioid type meds blunt out scare me. Cut my thumb almost to the bone and declined the pain meds. At this point in my life I would rather deal with pain vs. an opioid type med.
This is just my experience with methadone. Nothing more.
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
a loved one took methadone every day for six months, and I am trying to figure out if that is a long time or maybe not as bad as it could be. He has ...
3 answers • 26 Oct 2009
... withdrawals are done. But before I go to bed, I have waves of something going through my mussles. It is similar to methadone withdrawal, but all ...
2 answers • 4 Feb 2011
... avoid being thrown into accute withdrawals. (I tried to edit first line but it wouldnt let me, so i'll try to clarify now) I am planning to ...
2 answers • 18 Jun 2011
I took suboxone for a year and tapered off to 2mg about two weeks ago than quit. Wd's set in a couple days later and I wanted to feel good so I ...
3 answers • 25 Nov 2011
Opiate Dependence - I have been using heroin for about a year, prior to that I was using roxies and?
... oxy. My heroin habit has gotten out of control, almost 3 bundles a day. I am desperate to get off it. Usually I can get methadone and I get off ...
9 answers • 23 Feb 2012